Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Severe pain around cheekbone and eye area. CT, MRI, scan and eye test done. Amitryptilene taken. Advise

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2450 Questions
53yrs, 8stone, 5ft1in. I have had almost constant, severe aching pain on right side of face around cheekbone & eye area since May. In morning it is not so severe & normal colour, as day goes on pain gradually worsens & area goes dark brown as if bruised. Pain worsens if I go out in cold, damp or windy weather, much worse now winter is setting in.Had hysterectomy in April, don't know if this bears any significance, could this have been caused by operation or anaesthetic ? My doctor has prescribed Amitryptilene 10mg at night at present, reduced from 25mg as I have 2 children to care for and they were making me drowsy and absent-minded. I am also taking 2x500mg Paracetamol two to three times a day to help relieve pain. Had CT scan ruling out dental & sinus problems, had eye test ruling out glaucoma. Had MRI scan which shows nothing.Still in alot of pain most of the time, can you help please?
Posted Thu, 12 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 10 hours later

Thank you for your query.

1. The description and onset of your symptoms appears to be consistent with Right Trigeminal Neuralgia.

2. Hysterectomy is not directly related to this. However, since hysterectomy is a major procedure, stress may have caused activation of latent herpes (reactivated chickenpox virus or shingles)of the nerve around the time of the operation. This needs to be ruled out by your treating physician

3. Discoloration is rare and may be related to Trigeminal Trophic Syndrome especially if you have decreased sensation around your eye and cheek. It might simply be due to exposure to cold. There are many rare conditions which must be ruled out direct examination by a dermatologist. A barrier / moisturizing cream may help.

4. Besides Amitriptyline, other medication that you should get a trial with are Carbamazepine and Gabapentin. Discuss with your treating doctor regarding these medication. You can get these drugs prescribed by them.

5. It is good to hear that your CT and MRI scans are normal, ruling out common causes such dental disease and procedures, sinusitis and glaucoma. Have you had an ophthalmologist's reference?

6. You are currently on two antibiotics. Is there any particular infection being treated? I recommend that you avoid Naproxen. Naproxen may have caused a minor stroke leading to this condition.

7. The cause of Trigeminal Neuralgia is frequently unknown. A vascular loop compression would have shown up on the MRI. It sometimes has an unrelenting course.

8. Gamma Knife Radio-surgery and micro-vascular decompression are commonly used treatments in unrelenting cases.

Kindly get your MRI images reviewed for the presence of a vascular loop. You may also share the images here along with close up photographs of your right cheek with and without the discoloration / bruising.

Hope this answers your query. Should you have any additional concerns, I will be available to address them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor